NEW CASTLE, Del. (WPVI) -- Delaware health officials say overdose deaths involving the synthetic painkiller fentanyl have nearly tripled this year.
State officials said Monday that 31 people died of fentanyl overdoses through Sept. 30. In all of 2014, there were 11 deaths linked to heroin that was tainted with fentanyl.
Health and Social Services Secretary James Mosley says one of the alarming things about the deaths is that heroin was present in just nine of the 31 cases.
Fentanyl is often mixed with heroin to create a potent high for users. The synthetic opioid can come in white powder form like heroin, leaving users unable to tell the difference. State officials say exposure to even small quantities of fentanyl can be fatal.
The spike in fentanyl-related deaths reflects a national trend.
Individuals struggling with addiction are urged to call Department of Health and Social Services' 24/7 Crisis Services at 1-800-652-2929 in New Castle County, or 1-800-345-6785 in Kent and Sussex counties to be connected to treatment services. You can also visit DHSS' website, www.HelpIsHereDE.com, for addiction treatment and recovery throughout the region.
If you witness someone overdosing, call 911. Under Delaware's Good Samaritan Law, an individual who dials 911 for an overdose cannot be prosecuted for low-level drug crimes.
Information from The Associated Press was used in this post.
Overdose deaths linked to fentanyl spike in Delaware